NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 29, 2016
Pharmacy and Medications
Mixing New Meds with Previously Prescribed
I`m taking new medications for anxiety and depression induced by stress and was wondering if mixing these with the one I take for migraines and cold sores are OK. I asked my Dr. and was told it was OK but I`m feeling side affects that are not normal to me, tingles on one side of my face, headache on the one side of my head, joints hurting, difficult time reaching an orgasism when I usually have multiples. 51 year old female taking: Fiorinal w/codeine for migraines, Alprazolam for anxiety, Buspirone and Lexapro for stress induced depression and Valacyclovir for cold sores. This week I had to take them all, got a migraine, cold sore and high stress levels at work and home.
Based on the information provided, we do not see any significant drug interactions among the new medications (Lexapro, Buspirone, and Alprazolam) and the old ones (Fiorinal with Codeine and Valacyclovir). Lexapro is the brand name for escitalopram in the United States. Fiorinal is the brand name for a combination of butalbital, aspirin and caffeine, in this case with codeine for added pain relief.
Taking escitalopram and buspirone together could increase the risk of developing serotonin syndrome. This condition occurs when a drug combination causes excess serotonin in the system. Serotonin syndrome consists of a number of symptoms that may include muscle rigidity and twitching, fever, and confusion among others. Your symptoms do not really match well with those expected with serotonin syndrome.
You mention the following new onset symptoms: one-sided headache, tingling on one side of your face, joint pain and trouble achieving orgasm. Headache is reported with many medicines including buspirone (6%), escitalopram (24%) and valacyclovir (up to 38%), but is also one of the most commonly reported health problems people report in general. Additionally, the headaches associated with these medicines tend to be more generalized while migraine headaches are more typically one sided. Tingling and numbness (paresthesias) have been reported with 1-2 % of patients taking escitalopram and buspirone. The sexual dysfunction you describe could be related to Lexapro. This side effect has been reported in 2-6% of women taking this medicine. This effect seems to occur with all selective serotonin reuptake inhibitors (SSRI). Joint pain is not a reported side effect of the new medicines you are taking, but has been reported in up to 6% of patients taking valacyclovir.
While it is not within our scope of practice to diagnose, the described symptoms coincide with common symptoms of menopause. Menopause usually begins between 45-55 years of age and may last a number of years. Your doctor or a pharmacist who knows you may provide additional information.
This response was prepared by Joe Dunigan and Joori Noh, PharmD candidates at the University Of Cincinnati College of Pharmacy.
Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati